Springer Nature is making Coronavirus research free. View research | View latest news | Sign up for updates

Automatic continuity, bases, and radicals in metrizable algegbras

  • 24 Accesses


The automatic continuity of a linear multiplicative operator T: X→Y, where X and Y are real complete metrizable algebras and Y semi-simple, is proved. It is shown that a complex Frechét algebra with absolute orthogonal basis (xi) (orthogonal in the sense that xiXj=0 if i ≠ j) is a commutative symmetric involution algebra. Hence, we are able to derive the well-known result that every multiplicative linear functional defined on such an algebra is continuous. The concept of an orthogonal Markushevich basis in a topological algebra is introduced and is applied to show that, given an arbitrary closed subspace Y of a separable Banach space X, a commutative multiplicative operation whose radical is Y may be introduced on X. A theorem demonstrating the automatic continuity of positive functionals is proved.

This is a preview of subscription content, log in to check access.

Literature cited

  1. 1.

    T. Husain, Multiplicative Functionals on Topological Algebras, Research Notes in Math., Vol. 85, Pitman, Boston (1983).

  2. 2.

    T. Husain and Shu-Bun Ng, “On continuity of algebra homomorphisms and uniqueness of metric topology,” Math. Z.,139, 1–4 (1974).

  3. 3.

    Yu. I. Petunin and V. D. Pogrebnoi, “Certain problems of embedding of quotient spaces in Banach algebras,” Ukr. Mat. Zh.,37, No. 1, 87–93 (1985).

  4. 4.

    F. Gregory and S. Saeki, “Banach algebras with uncomplemented radical,” Proc. Amer. Math. Soc.,100, No. 2, 271–274 (1987).

  5. 5.

    A. Pelczynski, “All separable Banach spaces admit for every ɛ > 0 fundamental total and bounded by 1 + ɛ biorthogonal sequences,” Stud. Math.,55, No. 3, 295–304 (1976).

  6. 6.

    M. I. Kadets and B. S. Mityagin, “Complementable subspaces in Banach spaces,” Usp. Mat. Nauk,28, No. 6, 77–94 (1973).

  7. 7.

    A. M. Sinclair, “Automatic continuity of linear operators,” London Math. Soc. Lect. Notes,21, 1–92 (1976).

  8. 8.

    P. G. Dixon, “Automatic continuity of positive functionals on topological involution algebras,” Bull. Austral. Math. Soc.,23, No. 2, 265–281 (1981).

  9. 9.

    G. Godefroy, “Certain properties of Banach spaces,” Semin. Choquet initiat, anal. Univ. Pierre et Marie Curie,14, C3/1-C3/8 (1974–1975).

  10. 10.

    I. V. Yakovlev, “Examples of Banach algebras with radical noncomplementable as a Banach space,” Usp. Mat. Nauk,44, No. 5, 185–186 (1989).

Download references

Author information

Additional information

Translated from Ukrainskii Matematicheskii Zhurnal, Vol. 44, No. 8, pp. 1129–1132, August, 1992.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Plichko, A.M. Automatic continuity, bases, and radicals in metrizable algegbras. Ukr Math J 44, 1032–1035 (1992).

Download citation


  • Banach Space
  • Closed Subspace
  • Orthogonal Basis
  • Separable Banach Space
  • Topological Algebra